Wyoming, 2001

Damaging Wind in Wyoming, July 9, 2001

July 9, 2001 · NWS UNR · 1 event in 1 county or zone

A 25' x 64' double-wide mobile home had part of the roof ripped off by straight line thunderstorm winds. " The roof portions landed on a truck parked next to the home and shattered.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A 25' x 64' double-wide mobile home had part of the roof ripped off by straight line thunderstorm winds. A witness observed "...hurricane type winds for 5 minutes with a torrential downpour, then it just let up for a minute or so, then a strong gust came and ripped the roof off." The roof portions landed on a truck parked next to the home and shattered. Debris was scattered up a nearby hillside. The roof was reportedly rebuilt two years ago and was only fastened at the corners. No other damage was reported in the sparsely developed subdivision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUL 9 2001

PERSISTENCE WILL CONTINUE TO BE A GOOD FORECAST AS THE UPPER LEVEL
HIGH PRESSURE OVER THE SOUTHERN PLAINS MOVES ONLY VERY LITTLE THE
NEXT SEVERAL DAYS. SUBSTANTIAL MOISTURE (PRECIPITABLE WATER 150-200%
OF NORMAL) AND INSTABILITY (SBCAPE 4000-5000 J/KG) WILL BE PRESENT
AS WEAK WAVES CONTINUE TO AID IN DEVELOPMENT OF WIDESPREAD STORMS. A
FLASH FLOOD WATCH WILL BE ISSUED FOR THE BLACK HILLS WHERE SLOW-
MOVING AND TRAINING CELLS WERE OCCURRING. 0-6-KM SHEAR WILL ONLY BE
MARGINALLY SUFFICIENT FOR SOME SUPERCELLS...MOSTLY OVER NORTHEASTERN
WY AND THE BLACK HILLS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE OVER
NORTHEASTERN WY AND PARTS OF WESTERN SD...BUT WILL NOT ISSUE A FLASH
FLOOD WATCH AT THIS TIME DUE TO THE LACK OF A WELL DEFINED BOUNDARY.
A WIND SHIFT LINE WAS NOTED JUST NORTH OF THE BLACK HILLS...SO WILL
HAVE TO KEEP AN EYE ON THIS AREA FOR PERSISTENT STORMS...POSSIBLY
UPGRADING THE FLASH FLOOD WATCH AREA LATER.

FOR THE REST OF THE FORECAST...THE DIURNAL TREND APPEARS TO BE THE
BEST BET WITH THE HIGHEST CHANCE OF THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS. LOW-LEVEL WARM ADVECTION WILL ALSO BE
PRESENT ACROSS THE AREA TONIGHT THROUGH TUESDAY NIGHT. A VERY WEAK
SURFACE TROUGH AND SOME COLD ADVECTION WILL MOVE INTO WESTERN SD ON
WEDNESDAY...WITH THE BEST MOISTURE/INSTABILITY/LIFT MOVING TOWARD
CENTRAL SD. HOWEVER...WITH THE CONTINUED MONSOONAL MOISTURE AND A
WEAK WAVE MOVING THROUGH THE CWA...THERE STILL SHOULD BE SCATTERED
STORMS ALMOST EVERYWHERE. OTHERWISE...MOS TEMPERATURE GUIDANCE WAS
REASONABLE THROUGH THE PERIOD...BUT HAVE RAISED LOWS MOST PLACES
GIVEN THE ABUNDANT MOISTURE.

IN THE EXTENDED...HAVE LEFT A CHANCE OF THUNDERSTORMS FOR EACH DAY
AS VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED...EXCEPT
FOR A SLIGHT WESTWARD SHIFT OF THE SOUTHERN PLAINS HIGH. AT ANY
RATE...PLENTY OF MOISTURE/INSTABILITY SHOULD BE AVAILABLE FOR WEAK
WAVES TO FIRE OFF SOME STORMS...MAKING IT TOO DIFFICULT TO BE PICKY
ABOUT ANY GIVEN DAY.

.UNR...FLASH FLOOD WATCH BLACK HILLS UNTIL MIDNIGHT.

MJB

In the hours before

Local storm report, Jul 9, 9:33 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 AM MDT MON JUL 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    7 SW CUSTER               SD   WIND DAMAGE
07/08/01   CUSTER                         STRAIGHT-LINE WINDS
                                          DOWNED APPROXIMATELY
                                          2000 TREES ON NATIONAL
                                          FOREST PROPERTY. PEA
                                          SIZE HAIL ACCUMULATED
                                          TO THREE INCHES DEEP.
                                          ALSO, 15 PEOPLE WERE
                                          EVACUATED DUE TO
                                          PROPANE TANKS BEING
                                          LOSE. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Bunkers
Special weather statement, Jul 9, 9:55 AM MST, 4 hours 35 minutes before
SDZ026>031-041-042-WYZ055-058-091945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1055 AM MDT MON JUL 9 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER SOUTHWESTERN SOUTH DAKOTA AND NORTHEASTERN
WYOMING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND DAMAGING WINDS.

.DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE PUSHING THROUGH A MOIST AIRMASS IN
PLACE OVER THE REGION WILL TRIGGER SHOWERS AND THUNDERSTORMS.  THE
STORMS WILL DEVELOP IN THE VICINITY OF THE BLACK HILLS EARLY THIS
AFTERNOON AND MOVE EASTWARD ONTO THE PLAINS LATE THIS AFTERNOON AND
INTO THE EVENING HOURS.

COUNTIES INCLUDED IN THIS OUTLOOK ARE SOUTHERN CAMPBELL...WESTON...
CUSTER...PENNINGTON...FALL RIVER AND SHANNON.

uWCJIN-WYNE

T. MURPHY
Local storm report, Jul 9, 11:40 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1240 PM MDT MON JUL 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1208 PM    7 SE SILVER CITY          SD   .75 INCH HAIL
07/09/01   PENNINGTON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1208 PM    7 SE SILVER CITY          SD   60 MPH TSTM GUST
07?/09/01   PENNINGTON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

Bunkers

The radar

The Rapid City radar (KUDX), 190 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 9, 2:30 PM MST to 2:35 PM MST
Where
Campbell County, 2 mi N of Rozet
Measured
61 kt (70 mph)
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
44.317, -105.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260151.